Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS Des Moines, IA

May 30, 2016Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2016, 5:32 PM CDT for Carroll County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 5:32 PM CDT (22:32 UTC)
Expired
May 30, 2016, 6:00 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Carroll County, IA

The radar

The Des Moines radar (KDMX), 92 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WUUS53 KDMX 302232
SVRDMX
IAC027-302300-
/O.NEW.KDMX.SV.W.0033.160530T2232Z-160530T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARROLL COUNTY IN WEST CENTRAL IOWA...

* UNTIL 600 PM CDT

* AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLIDDEN...OR
  6 MILES SOUTHEAST OF CARROLL...MOVING NORTH AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  GLIDDEN...LIDDERDALE...WILLEY AND ARTHUR N NEU AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4217 9478 4213 9463 4210 9463 4193 9473
      4196 9483
TIME...MOT...LOC 2232Z 202DEG 16KT 4201 9476 

HAIL...1.00IN
WIND...<50MPH
 
$$

LEE
1 follow-up statement
932 
WWUS53 KDMX 302251
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
551 PM CDT MON MAY 30 2016

IAC027-302300-
/O.CON.KDMX.SV.W.0033.000000T0000Z-160530T2300Z/
CARROLL IA-
551 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN CARROLL COUNTY...

AT 551 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLIDDEN...OR 7
MILES EAST OF CARROLL...MOVING NORTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GLIDDEN AND LIDDERDALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4215 9479 4209 9463 4200 9469 4207 9480
TIME...MOT...LOC 2251Z 202DEG 16KT 4209 9472 

HAIL...1.00IN
WIND...60MPH
 
$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:08 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 30, 3:08 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
308 PM CDT MON MAY 30 2016

.SHORT TERM.../Tonight/
Issued at 308 PM CDT Mon May 30 2016

Main challenges will be convection and minimum temperatures. Warm
air advection and instability along the boundary will support
another scattered showers/thunderstorms developing over southwest/
west central/north central Iowa moving northeast with time. This
afternoon/evening there is a potential for some isolated stronger
storms with main threat being strong winds and hail. Though
continuing to monitor the potential for funnel clouds/ brief
touchdowns along the receding warm front...LCLs remain rather
high. SPC HRRR and 12 NAM support activity along warm weak front
to move northeast with the warm air this evening...leaving most of
central Iowa with lesser chances for thunderstorms by mid evening.

Approaching cool front will activate overnight mainly late over
west and northwest Iowa...providing another trigger to fire storms
after midnight which should then move into the forecast area
toward 12z... and mainly west of I35. Lows tonight will be quite
mild and in the mid 60s again east of the boundary with slightly
cooler readings over the northwest/north as precipitation cools
the boundary layer.

.LONG TERM.../Tuesday through Monday/
Issued at 308 PM CDT Mon May 30 2016

The long term period will be characterized by near to above
normal temperatures...as well as unsettled weather with multiple
opportunities for precip. The most significant precip will be on
Tuesday...with a marginal risk for severe wx.

At onset an area of SHRA/TSRA will be sliding across the western
CWA in conjunction with a surface boundary moving eastward...being
driven by a shortwave departing the South Dakota and Nebraska
region. Parent upper-level low / PV anomaly will remain to the NW
of the CWA...centered across northern and northeastern North
Dakota. Models have slowed the eastward advance of the boundary
and precip during the day on Tuesday...and thus have adjusted the
forecast accordingly. 12Z NAM is a little faster than the 12Z GFS
and 00Z ECMWF...and have leaned toward a 12Z GFS / 00Z ECMWF
blend.

SHRA/TSRA across much of the CWA looks pretty assured on
Tuesday...with the main question being severe wx potential. Attm
expecting a marginal risk of severe wx. By midday onward...the air
mass along and ahead of the boundary will be characterized by
increasing low-level winds...sufficient instability with MUCAPES
of 1500 to 2000+ J/kg...little if any CIN...steep low-level lapse
rates and some directional shear in the low and mid levels...with
the best shear lagging the boundary. Parameters will be enough to
support a marginal damaging wind threat along with marginal hail.
Although some locally brief heavy rain is possible...am not overly
concerned about flooding potential. Svr threat will diminish
overnight with the loss of daytime heating as well as with the
eastward progression of the boundary.

High pressure fills in behind the departing frontal system on
Wednesday. Upper-air cyclonic flow will dominate the CWA with the
upper-level low to the north...however with moisture lacking do
not expect precip...only clouds especially across the northern
CWA.

Attention then turns to precip chances on Thursday evening/night.
Strong theta-e advection on the back side of the departing
surface high will bring SHRA/TSRA chances initially to the far
western and northwestern CWA...then overspreading the northern CWA
on Friday and continuing into Saturday due to dynamic forcing
from another shortwave / PV anomaly diving southeast in the upper-
level flow. Shortwave quickly departs eastward Saturday
afternoon...however cyclonic flow will again dominate into Sunday
with multiple impulses rotating around the upper-level low to the
northeast. Thus have carried slight chance POPs during the day on
Sunday. Models have the coolest 850 mb temps of the long term
period across the northeastern CWA on Sunday with GFS values of
8-10F. Slight recovery is progged for Tuesday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1252 PM CDT Mon May 30 2016

Main concerns this period will be thunder chances aft 20z and
again overnight 00-06z...then generally increasing coverage aft
14z Tuesday west of I35. Cigs should remain VFR outside of iso/
sct thunder threat. All sites have VCTS threat aft 20-22z today...
with northern sites KALO/KMCW/KFOD 22-23z. Confidence low on
evolution of storms...whether they hold together beyond 02z. Next
round possible aft 05z...then better chances aft 14z west to east
Tuesday through end of period as cool front heads east. /rev

&&

.DMX Watches/Warnings/Advisories...None.

&&

SHORT TERM...REV
LONG TERM...Zogg
AVIATION...REV
Hazardous weather outlook, May 30, 3:26 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT MON MAY 30 2016

IAZ004>007-015>017-023>027-033>037-044>047-057-058-070-312030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
CASS-
326 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A MARGINAL RISK OF SEVERE WEATHER MAINLY WEST OF A LINE
FROM ALGONA TO AMES...WITH HAIL AND GUSTY WINDS THE PRIMARY
THREATS.

FOR TONIGHT...THUNDERSTORMS WILL BECOME MORE NUMEROUS WITH A
MARGINAL THREAT OF SEVERE WEATHER. THE MAIN THREATS WILL AGAIN BE
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY WITH A MARGINAL
THREAT OF SEVERE WEATHER...MAINLY FROM GUSTY WINDS AND HAIL.

THE THREAT OF THUNDERSTORMS WILL RETURN AGAIN FROM THURSDAY NIGHT
INTO SATURDAY...WITH THE THREAT OF SEVERE WEATHER LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE PERIOD.

IAZ028-038-039-048>050-059>062-071>075-081>086-092>097-312030-
BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-
POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
326 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...WITH ISOLATED STORMS POSSIBLE TONIGHT. THERE IS A
MARGINAL RISK OF SEVERE WEATHER MAINLY WEST OF A LINE FROM AMES TO
OTTUMWA...WITH HAIL AND GUSTY WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY WITH A MARGINAL
THREAT OF SEVERE WEATHER...MAINLY FROM GUSTY WINDS AND HAIL.

THE THREAT OF THUNDERSTORMS WILL RETURN AGAIN FROM THURSDAY NIGHT
INTO SATURDAY...WITH THE THREAT OF SEVERE WEATHER LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE PERIOD.

ZOGG

In the hours before

Special weather statement, May 30, 4:15 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
415 PM CDT MON MAY 30 2016

IAZ046>048-058>060-302230-
GREENE-BOONE-STORY-GUTHRIE-DALLAS-POLK-
INCLUDING THE CITIES OF...JEFFERSON...BOONE...AMES...
GUTHRIE CENTER...PANORA...BAYARD...CASEY...PERRY...WAUKEE...
ADEL...DES MOINES
415 PM CDT MON MAY 30 2016

...THUNDERSTORMS PRODUCING HAIL AND GUSTY WINDS THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON...PRIMARILY
WITHIN AND AREA FROM AROUND ADEL UP TO AMES AND BOONE. SOME OF
THESE STORMS ARE PRODUCING DIME TO PENNY SIZED HAIL AND BRIEF
GUSTY WINDS. EACH STORM WILL BE SHORT LIVED AT ANY GIVEN
POINT...BUT A FEW AREAS MAY EXPERIENCE SEVERAL OF THE STORMS IN
SUCCESSION.

LEE
Local storm report, May 30, 4:21 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             1 NE MINBURN            41.77N 94.01W
05/30/2016  E1.00 INCH       DALLAS             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HAIL UP TO QUARTER
            SIZED MIXED IN WITH SMALLER HAIL.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 30, 4:48 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             BOONE                   42.05N 93.88W
05/30/2016  E1.00 INCH       BOONE              IA   PUBLIC

&&

RD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:34 PM CDTSevere Thunderstorm WarningDMXHamilton, Story26 min
May 30, 4:47 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton28 min
May 30, 4:57 PM CDTSevere Thunderstorm WarningDMXHamilton33 min
May 30, 5:06 PM CDTSevere Thunderstorm WarningDMXDallas24 min
May 30, 5:15 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright30 min
May 30, 5:23 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright22 min
May 30, 5:46 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas29 min
May 30, 6:11 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene34 min
May 30, 6:18 PM CDTSevere Thunderstorm WarningDMXCalhoun27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.